2 weeks ago my wife suddenly had itchy blotches on her neck and later in her armpit that looked like large insect bites. As they grew redder and itchier she went to a quick care facility and was looked at by (I assume) a general practice physician who thought that it MIGHT be eczema, but wasn't sure, and prescribed her with clotrimazole & betamethasone dipropionate cream. She applied the cream that day and the next morning the itchiness had subsided a lot and looked like things were getting better, but then later that day her chest started to itch and a new rash formed that looked like patches of tiny red bumps. She continued using the cream for 2 more days and each day this rash spread slowly to other areas. It's been a few days since she's stopped using the cream but now rash is spreading down her arms, chest, abdomen, inner thighs, and now upper back. This new rash looks very different from the initial blotches on her neck and we're thinking it might be an allergic reaction to the cream. I read that in rare cases allergic rashes will form on areas where the cream wasn't even applied to. I don't have a picture of her rash, but the bottom left photo showing a person's back on the following site has something that looks very similar.
Her family has no history of skin disorders and nothing in our lifestyle changed prior to the outbreak that would suggest a possible cause. Our one concern is of a tattoo that she put on the back of her shoulder back in November. My wife is allergic to nickel and we heard that some tattoo ink colors contain heavy metals; however my wife's tattoo is only black and no rash had formed near it up until today. One thing we've noticed is that the itching gets worse in reaction to heat such as from a shower or blanket. I saw an itch cream at the drug store for dermatitis that contains coal tar as its only active ingredient. Would you suggest this? I'm too afraid to give her another topical steroid cream like hydrocotisone. Every itch cream we've tried at best has only worked for a few minutes and it keeps her up at night.
She is scheduled to see a dermatologist next week but we'd definitely like a 2nd opinion as to what's possibly causing it and learn of anything that can be done to alleviate the itching in the meanwhile.
I'm afraid I can't say much. The rash could be viral, it could be associated with sweat and clogged pores, and I suppose it might be, at least in part, the seborrheic dermatitis you suspect. It surely isn't a steroid allergy, but I see no advantage to her suing the steroid cream until you see the dermatologist, since it doesn't seem likely to help much.
That said, I don't think this is going to turn out to be a serious or long-term problem. While waiting for her appointment, your wife can use an over-the-counter itch lotion like Benadryl or Sarna.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.